Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 13, 2021Hale County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 13, 2021, 3:15 PM CDT for Hale County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 3:15 PM CDT (20:15 UTC)
Expired
Jun 13, 2021, 3:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL

County Hale County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS84 KBMX 132015
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT Sun Jun 13 2021
 
ALZ032-132045-
Hale AL-
315 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 345 PM
CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newbern, Arcola, Gallion, Cedarville and Laneville. 

LAT...LON 3254 8780 3256 8780 3256 8779 3258 8779
      3258 8777 3257 8776 3259 8774 3262 8775
      3268 8767 3268 8747 3266 8748 3265 8753
      3254 8752 3248 8756 3248 8773 3252 8773
      3252 8781
TIME...MOT...LOC 2015Z 034DEG 13KT 3264 8760 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 13, 2:59 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 13, 2:59 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
259 PM CDT Sun Jun 13 2021

.SHORT TERM...
/Updated at 0115 PM CDT Sun Jun 13 2021/
Through Monday.

Numerous strong storms have developed across our western counties
in a corridor generally along and west of a line from Livingston
to Fayette to Double Springs. These storms will continue to be
capable of producing isolated severe wind gusts up to 60mph and
quarter size hail. Due to the slow movement of the storms,
torrential rainfall will also produce an localized flash flood
threat with PWATS between 1.7 and 1.9 inches. Storms are generally
expected to continue to move southward, although cold pool
boundaries will attempt to move slightly eastward as we go through
the afternoon. Therefore, storms will continue to develop in
Walker, Tuscaloosa, and Hale Counties over the next few hours.
Uncertainty exists along the I-65 corridor, but will keep
scattered mention of storms as we go through the afternoon.
Eastern counties will see isolated storms at the most, with ample
amounts of dry air aloft inhibiting development there.

Based on movement of the storms and mesoscale environment, there
may be a need to move our severe risk areas slightly farther east,
and we'll continue to monitor trends closely.

The multicell clusters of storms will continue to move southward
as we go into the evening hours across the southwest, eventually
diminishing between 7pm and midnight. Locations that observe heavy
rainfall today have a good shot at seeing patchy fog later
tonight, and will likely have to add that into the forecast later
on this evening at least across the west. Fortunately, we should
see decreased activity as the trough finally becomes less of an
influence for our area. We'll keep an eye on a surface front
moving southward and scattered convection can be expected across
the southern half of the area.

56/GDG

Previous short-term discussion:
/Updated at 0951 AM CDT Sun Jun 13 2021/
Through this evening.

After performing a surface analysis this morning and modifying the
12z KBMX sounding, we're going to introduce a local "marginal
risk" of isolated severe storms starting this afternoon and
lasting through 9pm this evening, very close to the timing that we
had yesterday. We currently have a sharp moisture gradient that is
present across western Alabama, generally along a line from
Demopolis to Tuscaloosa to Jasper. Observed dewpoints in the upper
70s and even the lower 80s were present across far eastern
Mississippi and western Alabama counties as of 10am this morning.
Meanwhile, somewhat drier air at the surface has moved into areas
along and east of I-65 this morning. PWATs were also notably lower
based on RAP analysis across eastern and northeastern Alabama (1.5
to 1.4) as opposed to western Alabama (1.7 to 1.9). After running
those modifications on the 12z KBMX sounding this morning on lower
90s highs and mid to upper 70s dewpoints, wet microburst
parameters were coming in as "very high". Even though this may not
be a true "microburst" setup with mean flow aloft from the north
at 20 to 25 knots, at the very least those parameters would point
toward isolated severe storm development. As we go through the
afternoon and evening, those should turn into multicell clusters
as cold pools develop and mesoscale boundary interactions occur.
We'll keep an eye on the radar trends as we go into the afternoon,
as storms have already developed over Tennessee and far northwest
Alabama over the last couple of hours. PoPs look good for now at
40 to 50 for the far western counties, but of course will likely
need to be updated higher based on where the clusters of storms
develop and propagate. Farther east, too much dry air is expected
to limit shower and storm development, but of course we can't rule
out an isolated storm across the far east. At least scattered
storms should last into the evening hours across the far southwest
before ending during the overnight hours.

56/GDG

.LONG TERM...
/Updated at 0243 PM CDT Sun Jun 13 2021/

Tuesday through Saturday.

No significant changes made to extended forecast. There will be a
noticeable change in the air mass Tuesday through Thursday as a
weak cold front brings drier air southward with lower humidity
levels. Low level moisture will increase Friday and into Saturday
as begins to advance northward in advance of a low pressure
system over the Gulf of Mexico. This system will dictate rain
chances over Central Alabama into the weekend, so forecast
confidence remains low at this time beyond Friday.

58/rose

Previous long-term discussion:
/Updated at 0300 AM CDT Sun Jun 13 2021/

Tuesday through Saturday.

An amplified jet stream pattern will stretch across the CONUS by
Tuesday. This features a stout deep-layer ridge centered near the
Four Corners with H5 heights approaching 600 decameters at times.
East of the Mississippi River Valley will be a longwave trough,
though will be primarily embedded near the Northeast along with
accompanying shortwave perturbations progged to rotate through
the Ohio Valley toward the East Coast. The Deep South and Gulf
Coast will remain in a state of relatively weak flow aloft,
though primarily a northwesterly component aloft and a northerly
component from the surface to around 850 mb.

With northerly flow forecast through much of the long-term period,
PoPs will certainly be an about face as compared to the past
several days. PWs are forecast to make a decrease to values below
1" at times, and dewpoints respond as well with values in the
50s & 60s Wednesday through Friday. Some afternoon 10-20% PoPs
remain across the far south for Tuesday as an upper-level
shortwave passes to our northeast and a reinforcement of drier
air advects into the area. Thereafter, Central AL should remain
relatively warm and dry through Friday. Highs in the 80s and 90s
are expected through this time. Medium-range guidance is
suggestive of a transition to southwesterly low-level flow as we
approach next weekend. This could allow for moisture recovery
sufficient for isolated to scattered showers and thunderstorms
during peak heating hours. I show a general increase to ~30% PoPs
for Saturday as a result.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Numerous SHRA/TSRA have developed across western Alabama, and will
impact KTCL through 22z. Expect rapid vis reductions in storms,
along with wind gusts up to 30 knots and downbursts possible.
More uncertainty remains on TSRA chances at BHM and EET, but have
mentioned VCTS for those terminals. Elsewhere, VFR conditions can
be expected with light winds through the period. There's a chance
for patchy fog development overnight tonight, but not enough
confidence to include on this TAF issuance just yet.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Relative humidity values should remain elevated through Monday
with scattered afternoon and early evening thunderstorms. By
Tuesday drier air infiltrates the area from north to south as a
weak cold front pushes through the area. No rain is expected
Tuesday through Thursday with surface and transport winds
from the north. Afternoon minimum RH around 50% Monday will drop
to 35-45% Tuesday through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  93  67  88  61 /  20  10   0   0   0
Anniston    71  92  69  89  63 /  20  20  10  10   0
Birmingham  72  93  69  90  64 /  20  20   0   0   0
Tuscaloosa  73  94  69  92  65 /  50  20   0   0   0
Calera      72  92  69  90  65 /  30  30  10  10   0
Auburn      71  91  71  90  65 /  20  40  20  10  10
Montgomery  73  95  72  93  67 /  20  50  20  10   0
Troy        71  94  72  92  68 /  20  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 13, 10:52 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1052 AM CDT Sun Jun 13 2021

ALZ011>015-017>050-141900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1052 AM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Damaging wind gusts around 60 mph are possible until 9 pm this
evening. This severe threat will generally be confined to areas
west of a line from Smith Lake to Uniontown.

Minor flooding continues along the Tombigbee River basin. Please see
River Flood Statements for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding is expected to continue along portions of the
Tombigbee River basin through Saturday. Please see River Flood
Statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 13, 1:42 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
142 PM CDT Sun Jun 13 2021

ALZ012-131930-
Lamar AL-
142 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 230
PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sulligent, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Henson Springs, Pine Springs and Lamar
County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3406 8820 3405 8799 3402 8799 3402 8795
      3374 8795 3372 8825
TIME...MOT...LOC 1842Z 000DEG 13KT 3387 8815

25/Owen
Special weather statement, Jun 13, 1:55 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
155 PM CDT Sun Jun 13 2021

ALZ011-013-131945-
Fayette AL-Marion AL-
155 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTH
CENTRAL FAYETTE COUNTIES UNTIL 245 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Allen, or near Winfield, moving south at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winfield, Brilliant, Glen Allen, Tucker, Hubbertville, Bazemore,
Fowlers Crossroads and Texas.

LAT...LON 3400 8782 3400 8764 3387 8764 3387 8759
      3375 8758 3376 8783
TIME...MOT...LOC 1855Z 000DEG 14KT 3393 8772

25/Owen
Special weather statement, Jun 13, 2:03 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
203 PM CDT Sun Jun 13 2021

ALZ012-131930-
Lamar AL-
203 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMAR COUNTY UNTIL
230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vernon, Millport, Hightogy, Melborne and Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3377 8824 3376 8804 3353 8802 3353 8827
TIME...MOT...LOC 1903Z 000DEG 14KT 3371 8819

25/Owen
Special weather statement, Jun 13, 2:18 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
218 PM CDT Sun Jun 13 2021

ALZ012-022-132000-
Pickens AL-Lamar AL-
218 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND
SOUTHWESTERN LAMAR COUNTIES UNTIL 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or 8 miles east of Columbus, moving south at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carrollton, Pickensville, Ethelsville, McMullen, Garden, Bevill Lock
And Dam, McShan, Forest and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8826 3360 8814 3315 8810 3315 8832
TIME...MOT...LOC 1918Z 007DEG 18KT 3354 8827

25/Owen
Special weather statement, Jun 13, 3:14 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
314 PM CDT Sun Jun 13 2021

ALZ022-023-030>034-132100-
Greene AL-Hale AL-Pickens AL-Bibb AL-Sumter AL-Perry AL-
Tuscaloosa AL-
314 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...SOUTH
CENTRAL PICKENS...NORTHWESTERN PERRY...GREENE...HALE...SOUTHWESTERN
BIBB AND NORTH CENTRAL SUMTER COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Low Gap to near New West Greene. Movement
was south at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eutaw, Greensboro, Moundville, Akron, Boligee, Union, Gainesville,
Epes, West Greene, Thornhill, Low Gap, Mertz, Sawyerville, Knoxville,
Walden Quarters, Heiberger, Wedgeworth, Greensboro Municipal Airport,
New West Greene and Mantua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 8724 3267 8828 3307 8821 3311 8729
TIME...MOT...LOC 2014Z 358DEG 18KT 3303 8738 3299 8812

25/Owen
Special weather statement, Jun 13, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT Sun Jun 13 2021

ALZ032-132045-
Hale AL-
315 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 345 PM
CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newbern, Arcola, Gallion, Cedarville and Laneville.

LAT...LON 3254 8780 3256 8780 3256 8779 3258 8779
      3258 8777 3257 8776 3259 8774 3262 8775
      3268 8767 3268 8747 3266 8748 3265 8753
      3254 8752 3248 8756 3248 8773 3252 8773
      3252 8781
TIME...MOT...LOC 2015Z 034DEG 13KT 3264 8760

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:06 PM CDTSpecial Weather StatementBMXFayette24 min
Jun 13, 12:30 PM CDTSpecial Weather StatementBMXFayette30 min
Jun 13, 12:54 PM CDTSpecial Weather StatementBMXMarion36 min
Jun 13, 12:57 PM CDTSpecial Weather StatementBMXGreene33 min
Jun 13, 1:01 PM CDTSpecial Weather StatementBMXFayette29 min
Jun 13, 1:06 PM CDTSevere Thunderstorm WarningBMXFayette24 min
Jun 13, 1:09 PM CDTSpecial Weather StatementBMXFayette36 min
Jun 13, 1:13 PM CDTAreal Flood AdvisoryBMXFayette, Marion2 hr
Jun 13, 1:30 PM CDTSpecial Weather StatementBMXFayette30 min
Jun 13, 1:31 PM CDTSpecial Weather StatementBMXFayette44 min
Jun 13, 1:33 PM CDTSevere Thunderstorm WarningBMXFayette, Walker24 min
Jun 13, 1:37 PM CDTSpecial Weather StatementBMXGreene38 min
Jun 13, 1:41 PM CDTSpecial Weather StatementBMXPickens34 min
Jun 13, 1:42 PM CDTSpecial Weather StatementBMXLamar48 min
Jun 13, 1:45 PM CDTSevere Thunderstorm WarningBMXWalker, Winston34 min
Jun 13, 1:55 PM CDTSpecial Weather StatementBMXFayette50 min
Jun 13, 2:03 PM CDTSpecial Weather StatementBMXLamar27 min
Jun 13, 2:18 PM CDTSpecial Weather StatementBMXPickens42 min
Jun 13, 2:28 PM CDTSevere Thunderstorm WarningBMXPickens18 min
Jun 13, 3:14 PM CDTSpecial Weather StatementBMXGreene, Hale46 min
Jun 13, 3:29 PM CDTSevere Thunderstorm WarningBMXHale18 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.